Medical regulator warns of link between turmeric and liver damage

Australia’s flagship government health authority has warned of an association between turmeric and liver damage. The traditional spice has been used in cooking and for medicinal purposes for thousands of years.

The Therapeutic Goods Administration (TGA) last week issued a press release urging caution from consumers and health professionals. “Medicines and herbal supplements containing the herb Curcuma longa and/or curcumin may cause liver injury in rare cases,” it stated.

Curcuma longa is the scientific name for turmeric. Curcumin is a component of turmeric and gives the popular spice its yellow hue.

The TGA received 18 reports of liver problems experienced by consumers of turmeric and/or curcumin up to 29 June 2023. Of those 18, there was enough evidence in nine cases to suggest turmeric or curcumin products as a possible cause.

In four of those nine cases there were no other ingredients likely to have contributed to the liver injury. Two of those four cases were severe, and one had a fatal outcome. The remaining five of the nine cases involved products that contained other ingredients that may have contributed to liver injury.

Do you need to stop using turmeric?

If you’re a regular user of turmeric in cooking, there’s no need to worry. The TGA advises that use of turmeric almost certainly remains a safe method to spice up your dishes. “The risk of liver injury does not appear to relate to Curcuma longa (turmeric) when consumed in typical dietary amounts as a food,” it states.

The potential cause of liver damage appears to involve the use of supplements containing turmeric and/or curcumin. And current evidence suggests it’s likely a relatively high level of the supplement would be needed to cause any harm.

“The risk may be higher for products with enhanced absorption or bioavailability and/or higher doses,” the TGA says.

What steps are being taken by the TGA?

First, it’s important to note that the TGA’s press release is what’s known as a ‘safety advisory’ notice. There’s certainly no cause for panic.

In response to the 18 reports, the TGA completed a safety investigation of the ingredients turmeric and curcumin and the risk of liver injury. Based on available evidence, it has advised there is a rare risk of liver injury when either is taken in “medicinal dosage forms”.

The advisory suggests people with existing or previous liver problems may be more likely to develop this rare adverse event. “However, there is not enough information at this time to conclusively identify which medicines are higher risk,” the TGA explains.

The agency has committed to a process of further monitoring and has not ruled out taking future measures.

“The TGA will continue to monitor this issue and is currently considering further regulatory action, including consultation on a label warning,” the statement says. “We will publish the outcome of this consultation, including the details of any new labelling requirements, in late 2023.”

In short, there’s no need to clear turmeric out of the cupboard just yet, and there probably won’t be in future. Anyone taking any medicines or supplements containing the Curcuma species and/or curcumin should be aware of the risk, however small.

As a precaution, if you have or have had liver problems, you should avoid medicines and supplements containing these ingredients.

Are you a regular user of turmeric? Or have you taken medication or supplements containing tumeric and/or curcumin? Let us know via the comments section below.

Also read: Can a detox help your liver?

Health disclaimer: This article contains general information about health issues and is not advice. For health advice, consult your medical practitioner.

Leave a Comment

Your email address will not be published. Required fields are marked *